Time to read
2 minutes
Read so far

Bleeding may be a sign of colorectal cancer not just a side-effect anticoagulants

Fri, 02/07/2020 - 12:48
Posted in:

Patients who are being treated with blood-thinning drugs for atrial fibrillation (AF) should always be investigated for bowel cancer if they experience gastrointestinal bleeding, according to researchers from Denmark.

If doctors see bleeding in patients with atrial fibrillation, they may assume that it is due to oral anticoagulant drugs and alter the treatment rather than check for bowel cancer; but the study of nearly 125,500 Danish patients with atrial fibrillation shows that those who experienced bleeding were between 11 and 24 times more likely to be diagnosed with bowel cancer, compared to patients who did not have gastrointestinal bleeding.

"We found that between four and eight per cent of atrial fibrillation patients who experienced bleeding from their lower gastrointestinal tract were diagnosed with bowel cancer. Less than one per cent of patients were diagnosed with bowel cancer if they did not have bleeding,” said Dr. Peter Vibe Rasmussen, from Herlev-Gentofte University Hospital, University of Copenhagen, Denmark, who led the research. "These high absolute risks of bowel cancer associated with bleeding provide a strong argument that if blood is detected in the stools of patients being treated with oral anticoagulants, this is something doctors should worry about. Our findings underline the important point that patients with gastrointestinal bleeding should always be offered meticulous clinical examination, irrespective of whether or not they are taking anticoagulants. It should not be dismissed as a mere consequence of anticoagulant treatment.

In the study, ‘Gastrointestinal bleeding and the risk of colorectal cancer in anticoagulated patients with atrial fibrillation’, published in the European Heart Journal, the researchers identified all patients aged between 18 and 100 years with a diagnosis of atrial fibrillation between January 1996 and December 2014 from the Danish national registers.

"Cancer in the lower part of the digestive system develops over extended periods of time often without showing any symptoms. These tumours are called occult cancers. As a consequence, the cancer is most often not diagnosed until the patient experiences symptoms. Treatment with blood thinning medication, as often recommended in patients with heart disease, increases the risk of bleeding from the gastrointestinal tract,” added Rasmussen. ”In this study we wanted to test the hypothesis that bleeding induced by oral anticoagulants could be due to the unmasking of an undiagnosed occult cancer."

Patients who took any oral anticoagulant were included in the study and were followed until the end of 2015. After excluding some patients for reasons such as not living in Denmark, already having a bowel cancer diagnosis, or having recently had hip or knee surgery, there was a total of 125,418 patients eligible for inclusion in the study.

During a maximum of three years of treatment, the researchers identified 2,576 patients with bleeding from the lower gastrointestinal tract. Of these, 140 were diagnosed with bowel cancer within the first year after the bleeding was detected.

The risk of bowel cancer being diagnosed in the first year after bleeding depended on the patients' age. Patients aged 65 or younger with bleeding were 24 times more likely to have bowel cancer detected than those of the same age without bleeding, while older patients (aged 71 to 75 years) with bleeding were 11 times more likely to have bowel cancer than those without bleeding.

Graphs showing absolute risk of bowel cancer within one year of bleeding being detected. (Credit: European Heart Journal)
Graphs showing absolute risk of bowel cancer within one year of bleeding being detected. (Credit: European Heart Journal)

"Our study is also a reminder that educating and informing our patients is of utmost importance. Timely examination could potentially provide early detection of bowel cancer."

The researchers point out that with an aging population in many countries, the prevalence of atrial fibrillation is increasing, more people are treated with blood-thinning drugs and so gastrointestinal bleeding is likely to occur more frequently.

"We found the highest absolute risk of bowel cancer after bleeding among patients aged 76-80 years; eight per cent of patients in this age group were diagnosed with bowel cancer within the first year after bleeding."

The authors cautioned that there is no suggestion that oral anticoagulants cause bowel cancer.

“In anticoagulated AF patients, lower GI-bleeding conferred high absolute risks of incident colorectal cancer. Lower GI-bleeding should not be dismissed as a benign consequence of OAC therapy but always examined for a potential underlying malignant cause,” the authors concluded. “In this nationwide cohort study of anticoagulated AF patients, we found high absolute 1-year risks of colorectal cancer in patients with lower GI-bleeding as well as risk ratios when comparing to patients without bleeding. Our data indicate that lower GI-bleeding in these patients should not be dismissed as a mere consequence of anticoagulation treatment. Timely examination could potentially provide early detection of malignant colorectal lesions.”

To access this paper, please click here